Hail, Wallace
- When
- July 10, 4:15 PM MST
- Where
- Wallace County, 4 mi SE of Weskan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.829, -101.917
Dime size hail reported.
During the late afternoon into early evening scattered thunderstorms moved across Northwest Kansas. The strongest thunderstorm produced wind gusts up to 68 MPH near Ludell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon into early evening scattered thunderstorms moved across Northwest Kansas. The strongest thunderstorm produced wind gusts up to 68 MPH near Ludell. Further west two colliding boundaries produced a short-lived landspout tornado north of Weskan. The largest hail for the day was reported north of Colby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 147 PM MDT Mon Jul 10 2023 .SHORT TERM...(This evening through Thursday) Issued at 145 PM MDT Mon Jul 10 2023 Latest visible satellite shows cu developing in northeast Colorado along what WPC is calling a warm front. Convective initiation will continue in that area with storms moving east to the Kansas border area by 23z. Convective initiation is also expected in central Nebraska around that time along a surface trough, with those storms moving southeast. A cluster of storms will likely develop in the northeast forecast area as these two areas merge. Initially, Colorado storms will be in a marginally favorable area to become severe, with bulk shear values around 30 kts, but as they move into Kansas deep layer shear will increase to around 40 kts. CIN should erode enough to tap into MLCAPE values approaching 3000 j/kg in northwest Kansas and southwest Nebraska. In addition, DCAPE values will be around 1500 j/kg. A few instances of very large hail, up to baseball size, will be possible, as well as wind gusts of up to 80 mph (HRRR showing 67 kts, HREF shows 50% probabilities of wind speeds in excess of 50 kts from Goodland to McCook). There will be a low tornado risk prior to storm merger, but confidence is rather low. Where the two areas merge in the northeast forecast area, there will also be a risk for flash flooding (HREF shows low probabilities of getting 3 inches of rain in 3 hours from McCook to Oberlin and Norton between 00z and 03z). The MCS should continue to move southeast and out of the area between 04z and 06z. Overnight, areas of fog will likely develop, especially south of Interstate 70, continuing into Tuesday morning. Low temperatures will be in the 60s. For Tuesday, the upper ridge over the southern Rockies will strengthen with slightly rising heights over the central plains. As a result, temperatures will warm and storm chances will decrease. High temperatures will be in the low to mid 90s. There will be low chances for an isolated afternoon or evening thunderstorm with shortwave energy coming over the top of the ridge, mainly in southwest Nebraska. There is a marginal risk that those storms would be severe with favorable instability and shear parameters in place. For Wednesday and Thursday, the upper ridge will settle into the Desert Southwest with a weak northwest flow over the central plains. Temperatures will remain above normal with highs in the 90s. Precipitation chances remain on the low side on Wednesday with proximity to the ridge, but increase again on Thursday with the ridge further west, a shortwave coming through in the northwest flow and a moist easterly low level flow through most of the forecast area. Instability and shear profiles appear to be favorable once again for a severe risk on Thursday afternoon or evening. .LONG TERM...(Friday through Monday) Issued at 1245 PM MDT Mon Jul 10 2023 For the long term period, slightly below average temperatures and daily chances for thunderstorms during the afternoon and evening hours are forecasted. Friday, with the wind shift associated with a cold front either having moved through the area or moving through earlier in the day, temperatures are forecasted to not be as hot as the previous days with highs currently forecasted to be in the 80's. But a few areas may still get to near 90 or reach 90 as the higher surface pressure and colder air may be offset by a day. Afternoon and evening thunderstorms would be possible with a shortwave in northwest flow or if a surface boundary lingers near the area. Saturday and Sunday, slightly cooler temperatures are possible depending on how much the upper low over the Great Lakes digs west and south. The closer to the area it gets, the cooler the temperatures will be with highs in the low 80's and maybe even some 70's. However, if the upper low stays further north and east, the upper ridge over the rockies will likely have more influence warming us back to near average temperatures and slightly lowering our storm chances. Currently leaning slightly towards the cooler scenarios based on 500mb spreads favoring a more expansive upper low albeit the signal is not too strong at this time. Going into next week, near average temperatures in the 90's are forecasted as the upper ridge is favored to expand more to the east and provide more influence over the area. With the ridge axis still favored to be more to the west, we should avoid the hottest temperatures and still have chances for afternoon/evening storms in northwest flow. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1113 AM MDT Mon Jul 10 2023 VFR expected through mid to late afternoon at both KGLD and KMCK. After about 21z, storms will develop along a warm front in Colorado as well as a surface trough in Nebraska. These storms expected to impact both terminals through about 02-03z before moving out. Gusty winds, reductions in visibility due to heavy rainfall, and possible hail may occur at the terminals as the storms roll through. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KAK AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Mon Jul 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 455 PM MDT Mon Jul 10 2023 /555 PM CDT Mon Jul 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is currently in effect through 7 PM MDT / 8 PM CDT tonight for the entire Tri-State Area. Scattered strong to severe thunderstorms are currently developing in eastern Colorado, moving generally east-northeastward into the area going into the evening hours. Primary hazards include damaging wind gusts up to 80 mph, large hail up to the size of tennis balls, a brief isolated tornado or two, and locally heavy rainfall with isolated flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Thunderstorms are possible each afternoon into the overnight hours from midweek into the weekend. Some storms may be strong to severe. Locally heavy rainfall/isolated flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any storm reports you have to NWS Goodland.
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 12 NW Max 40.25N 101.53W
07/10/2023 E50 MPH Dundy NE Trained Spotter
Spotter estimated 50 mph winds with rain
blowing sideways.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
504 PM MDT Mon Jul 10 2023
COZ092-KSZ027-102330-
Cheyenne County CO-Wallace KS-
504 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of east central
Cheyenne County in east central Colorado and western Wallace Counties
in west central Kansas through 530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Weskan, or 13 miles east of Cheyenne Wells, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado...and west central Kansas.
&&
LAT...LON 3870 10205 3891 10224 3910 10194 3870 10169
TIME...MOT...LOC 2304Z 242DEG 10KT 3887 10211
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
505 PM MDT Mon Jul 10 2023
KSZ041-102330-
Greeley KS-
505 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of Greeley County
through 530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Towner, or 11 miles west of Tribune, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Kansas.
&&
LAT...LON 3827 10204 3870 10204 3870 10170 3828 10169
TIME...MOT...LOC 2305Z 255DEG 14KT 3843 10196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
508 PM MDT Mon Jul 10 2023
COZ091-KSZ013-102345-
Kit Carson County CO-Sherman KS-
508 PM MDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of east central Kit
Carson and west central Sherman Counties through 545 PM MDT...
At 508 PM MDT, trained weather spotters reported a strong
thunderstorm near Burlington, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters reported nickel size hail north of
Burlington.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 5.
Interstate 70 in Colorado between mile markers 436 and 450.
Highway 385 between mile markers 181 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado...and northwestern Kansas.
&&
LAT...LON 3921 10228 3939 10234 3950 10200 3924 10191
TIME...MOT...LOC 2308Z 255DEG 14KT 3932 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
512 PM MDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Hail 3 NNE Burlington 39.34N 102.26W
07/10/2023 E0.88 inch Kit Carson CO Trained Spotter
Nickel sized hail reported at location.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
514 PM MDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 19 NW Max 40.32N 101.62W
07/10/2023 M54 MPH Dundy NE Mesonet
Mesonet station NB086 Enders 10SW.
&&The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Dime size hail reported.
Landspout tornado reported in the northern part of the county where two boundaries were colliding. No damage was reported due to the landspout remaining over open country.
Reported by the Tallgrass Energy mesonet station.
Via a K-State mesonet station.
Trained spotter estimated 60 MPH wind gusts on Highway 117 as the gust front moved through. The winds extended north to the state line, and also occurred west toward Atwood.
The hail ranged from nickel to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121601, 1121602, 1121594, 1121596, 1121597, 1121598, 1121600, 1121593.